Nebraska, 2009

Hail in Nebraska, July 17, 2009

July 17, 2009 · NWS CYS · 1 event in 1 county or zone

An isolated thunderstorm produced some hail near Scottsbluff, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated thunderstorm produced some hail near Scottsbluff, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 12:39 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 12:39 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT FRI JUL 17 2009

.SHORT TERM...NW FLOW WILL OCCUR ALOFT THIS AFTERNOON AND EVENING
AS AN UPPER RIDGE BUILDS OVER THE WEST. DEW POINTS IN THE NEBRASKA
PANHANDLE THIS AFTERNOON ARE IN THE 50S. LIS INDICATE VERY
UNSTABLE AIRMASS OVER THE AREA EAST OF THE LAR RANGE AND CAPE
VALUES ARE IN THE 1000 TO 2000 J/KG RANGE. TORNADO WATCH HAS BEEN
ISSUED FOR PARTS OF SE WY AND THE NEB PANHANDLE DUE TO DEEP LAYER
SHEER. A JET MAX AT 200 MB WILL ALSO AID IN THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THE UPPER RIDGE AXIS WILL
MOVE EAST OVER THE NORTHERN ROCKIES ON SAT . MID LEVEL MOISTURE
AND UNSTABLE CONDITIONS WILL OCCUR ONCE AGAIN SAT AFTERNOON. WILL
KEEP ISOLATED THUNDERSTORMS...ESPECIALLY EAST OF THE LARAMIE RANGE
FOR SAT AFT AND EVENING. ON SUN...NW FLOW WILL CONT ALOFT AND THE
UPPER RIDGE AXIS WILL EXTEND FROM THE NORTHERN PLAINS TO THE
DESERT SW. WILL KEEP DRY CONDITIONS IN THE FORECAST...BUT CANNOT
RULE OUT A FEW THUNDERSTORMS EAST OF THE LARAMIE RANGE. HIGH
TEMPERATURES WILL BE AROUND NORMAL SATURDAY...THEN AS THERMAL
RIDGE MOVES OVER THE CWA ON SUNDAY...EXPECT TEMPERATURES TO BE
SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.
UPPER SHORT WAVE MOVING NORTH OF AREA WILL ALLOW FOR A COLD FRONT
TO PUSH SOUTH SUNDAY NIGHT INTO MONDAY...WITH CHANCES OF SHOWERS
OR THUNDERSTORMS PERSISTING INTO TUESDAY. FOR WEDNESDAY THROUGH
FRIDAY IT LOOKS LIKE DIURANALLY DRIVE CONVECTION WITH WARMER
TEMPERATURES. ON FRIDAY...A BACKDOOR COLD FRONT IS EXPECTED WITH A
CONTINUATION OF SHOWERS OR THUNDERSTORMS AND SOMEWHAT COOLER
TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH
SUNDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY THUNDERSTORMS
WHERE LOW CIGS AND VSBYS WILL RESULT IN MVFR OR BRIEF IFR
CONDITIONS.

&&

.FIRE WEATHER...FUELS CONTINUE TO DRY ACROSS THE
DISTRICT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW RED FLAG
CRITERIA. LOW RHS WILL OCCUR ESPECIALLY WEST OF THE LARAMIE RANGE
THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...EISE
Hazardous weather outlook, Jul 17, 12:40 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI JUL 17 2009

WYZ059>066-181945-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-003-019>021-054-055-WYZ067>070-181945-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

...TORNADO WATCH 596 IN EFFECT UNTIL 7 PM MDT THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TORNADOES AND SEVERE THUNDERSTORMS WITH DAMAGING HAIL AND
WIND...ARE EXPECTED THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT TORNADOES...HAIL GREATER THAN ONE HALF INCH...WINDS
OF 58 MPH OR HIGHER...ANY DAMAGE FROM STORMS...OR FLOODING OF
ROADS AND CREEKS...TO YOUR LOCAL POLICE OR SHERIFF. THEY WILL
PASS ALONG YOUR REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER..AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-181945-
DAWES-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 17, 1:53 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT FRI JUL 17 2009

NEZ019>021-054-055-172200-
BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-
253 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN SCOTTS BLUFF AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 400 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 13 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 30 MPH.

PEA TO DIME SIZED HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Jul 17, 2:59 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT FRI JUL 17 2009

NEZ019-020-172245-
BANNER-SCOTTS BLUFF-
359 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF AND EASTERN
BANNER COUNTIES UNTIL 445 PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR
SCOTTSBLUFF.  THIS STORM WAS MOVING TO THE SOUTHEAST AT 25 MPH.

SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAIN ARE LIKELY WITH THIS
STORM.

WEILAND

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 17, 3:04 PM MST to 3:16 PM MST
Where
Scotts Bluff County, 2 mi NW of Scottsbluff to 3 mi W of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.891, -103.677

Hail from 3/4 to 1 inch in diameter was reported over the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172491.